Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 452, NWS North Platte, NE

August 26, 2008Cherry County, Grant County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 26, 2008, 9:08 PM MDT for Cherry County, Grant County, Sheridan County, Nebraska. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2008, 9:08 PM MDT (03:08 UTC)
Expired
Aug 26, 2008, 10:00 PM MDT
In force
52 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Cherry County, NE, Grant County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 91 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 9:37 PM MDTHAIL 0.7511 Nw Hyannis, NE
Aug 26, 9:40 PM MDTHAIL 2.756 N Ashby, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 3:56 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 967 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
967 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 270308
SVRLBF
NEC031-075-161-270400-
/O.NEW.KLBF.SV.W.0452.080827T0308Z-080827T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
908 PM MDT TUE AUG 26 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
  SOUTHEASTERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...
  NORTHERN GRANT COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 1000 PM MDT

* AT 904 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DIPPING VAT MEADOW...OR 44 MILES SOUTHEAST
  OF RUSHVILLE...AND MOVING EAST AT 32 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOTHER LAKE BY 920 PM MDT...
  WHITMAN ROAD CROSSING THE NORTH BRANCH OF THE MIDDLE LOUP RIVER AND
  6 MILES NORTH OF WHITMAN BY 950 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR THE PANHANDLE AND NORTHWESTERN NEBRASKA.

LAT...LON 4232 10211 4223 10119 4208 10132 4208 10143
      4197 10143 4195 10144 4204 10223
TIME...MOT...LOC 0308Z 280DEG 28KT 4219 10194

$$

TAYLOR
3 follow-up statements
000 
WWUS53 KLBF 270321
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1021 PM CDT TUE AUG 26 2008

NEC031-075-161-270400-
/O.CON.KLBF.SV.W.0452.000000T0000Z-080827T0400Z/
GRANT NE-SHERIDAN NE-CHERRY NE-
921 PM MDT TUE AUG 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR SOUTHWESTERN CHERRY...SOUTHEASTERN SHERIDAN AND NORTHERN GRANT
COUNTIES...

AT 917 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 6 MILES WEST OF
MOTHER LAKE...OR 41 MILES NORTH OF ARTHUR...MOVING SOUTHEAST AT 19
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOTHER LAKE BY 930 PM MDT...
  ASHBY BY 935 PM MDT...
  8 MILES SOUTHWEST OF HIGHWAY 61 MILE MARKER 170 BY 940 PM MDT...
  HYANNIS BY 955 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR THE PANHANDLE AND NORTHWESTERN NEBRASKA.

LAT...LON 4232 10211 4223 10119 4208 10132 4208 10143
      4197 10143 4195 10144 4204 10223
TIME...MOT...LOC 0321Z 309DEG 16KT 4212 10193

$$

TAYLOR
000 
WWUS53 KLBF 270333
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1033 PM CDT TUE AUG 26 2008

NEC161-270343-
/O.CAN.KLBF.SV.W.0452.000000T0000Z-080827T0400Z/
SHERIDAN NE-
933 PM MDT TUE AUG 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHERIDAN COUNTY
IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR THE PANHANDLE AND NORTHWESTERN NEBRASKA.

LAT...LON 4231 10196 4223 10119 4209 10131 4208 10143
      4198 10143 4195 10144 4202 10200
TIME...MOT...LOC 0333Z 309DEG 16KT 4209 10187

$$

NEC031-075-270400-
/O.CON.KLBF.SV.W.0452.000000T0000Z-080827T0400Z/
GRANT NE-CHERRY NE-
933 PM MDT TUE AUG 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR SOUTHWESTERN CHERRY AND NORTHERN GRANT COUNTIES...

AT 931 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MOTHER LAKE...OR 37 MILES NORTH OF ARTHUR...MOVING
SOUTHEAST AT 19 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHWEST OF HIGHWAY 61 MILE MARKER 170 BY 940 PM MDT...
  HYANNIS BY 1000 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR THE PANHANDLE AND NORTHWESTERN NEBRASKA.

LAT...LON 4231 10196 4223 10119 4209 10131 4208 10143
      4198 10143 4195 10144 4202 10200
TIME...MOT...LOC 0333Z 309DEG 16KT 4209 10187

$$

TAYLOR
000 
WWUS53 KLBF 270345
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1045 PM CDT TUE AUG 26 2008

NEC031-075-270400-
/O.CON.KLBF.SV.W.0452.000000T0000Z-080827T0400Z/
GRANT NE-CHERRY NE-
944 PM MDT TUE AUG 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR SOUTHWESTERN CHERRY AND NORTHERN GRANT COUNTIES...

AT 940 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING BASEBALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED NEAR HYANNIS...OR 34 MILES NORTH OF
ARTHUR...MOVING SOUTHEAST AT 22 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HYANNIS BY 955 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO THE SIZE OF BASEBALLS HAS BEEN REPORTED 6 MILES NORTH OF 
ASHBY. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
TUESDAY EVENING FOR NORTHWESTERN NEBRASKA.

LAT...LON 4231 10196 4223 10119 4209 10131 4208 10143
      4198 10143 4195 10144 4202 10200
TIME...MOT...LOC 0344Z 312DEG 19KT 4204 10180

$$

TAYLOR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 4:11 PM MDT, 4 hours 57 minutes earlier.

Area forecast discussion, Aug 26, 4:11 PM MDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
511 PM CDT TUE AUG 26 2008

.UPDATE...
UPDATED FOR SEVERE THUNDERSTORM WATCH.

&&

.PREV DISCUSSION... /ISSUED 326 PM CDT TUE AUG 26 2008/

SYNOPSIS...
UPPER LEVEL WAVE MOVING INTO MONTANA THIS AFTERNOON AS SEEN IN IR
PUSHING A COLD FRONT INTO THE NORTHERN PLAINS. SURFACE TROUGH
THROUGH THE EASTERN PLAINS OF WYOMING AND COLORADO.

DISCUSSION...
MODELS IN GOOD AGREEMENT IN NEAR TERM. STRONG WAA THIS AFTERNOON
AND GOOD MIXING. TEMPERATURES SLOW TO REBOUND AFTER YET ANOTHER
MORNING OF LOW CLOUDS. MODEL SOUNDINGS INDICATING A STRONG CAP
OVER SOUTHWEST NEBRASKA. FROPA FOR NORTHWEST ZONES AROUND 00Z AND
DOWN SOUTH 6Z OR LATER. HAVE UPPED POPS OVER NORTHEN NEBRASKA THIS
EVENING WITH SCHC RETAINED SOUTH. PWATS CONTINUE 120% NORMAL
VALUES AROUND 1.00. STORM MOTIONS COMBINED WITH ABUNDANT MOISTURE
COULD PRODUCE SOME HIGH QPF. GFS HAS A SLOWER EVOLUTION WITH UPPER
SUPPORT LAGGING. THIS WILL HAVE TO BE WATCHED FOR LINGERING
CONVECTION WELL INTO WEDNESDAY. I PREFERRED THE FASTER PROGRESSION
WITH THE NAM AND HAVE TRENDED FORECAST TOWARDS IT. WEDNESDAY
TEMPERATURES SOME 5 TO 10 DEGREES COOLER ACROSS THE FORECAST AREA
AND BREEZY.

IN THE EXTENDED THE RIDGE BUILDS IN TOWARDS THE WEEKEND WITH
TEMPERATURES INCREASING INTO THE UPPER 80S WITH SOME 90S NORTH.
GFS TRENDING TOWARDS ECMWF IN LATER PERIODS WITH DEEPER TROUGH
BUILDING INTO WESTERN CONUS AND MOVING ACROSS THE NORTHERN PLAINS
AROUND THE FIRST OF THE WEEK. HAVE LEFT FORECAST DRY FOR NOW WITH
UNCERTATINTY BUT HAVE FOLLOWED A DOWNWARD TREND IN FORECAST HIGH
TEMPERATURES NEAR HPC.

AVIATION...
AN AREA OF LOW PRESSURE IS STRENGTHENING OVER THE CENTRAL AND
NORTHERN HIGH PLAINS...AHEAD OF AN UPPER LEVEL DISTURBANCE LOCATED
OVER THE NORTHERN ROCKIES. THIS WILL FAVOR STRONG GUSTY WINDS
THROUGH THE AFTERNOON...WHICH WILL SLACKEN AFTER SUNSET AS THE LOW
PRESSURE SYSTEM APPROACHES THE REGION. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A COLD FRONT ASSOCIATED WITH THE SFC LOW...AND WILL
LIKELY AFFECT THE KVTN TERMINAL BY 03Z. WINDS WILL THEN BECOME
NORTH/NORTHEASTERLY AFTER THE FRONTAL PASSAGE...WHICH WILL OCCUR
SHORTLY AFTER 06Z WEDNESDAY. SCT TO BKN MID LVL CLOUDINESS MAY OCCUR
AT BOTH THE KLBF AND KVTN TERMINALS BEHIND THE FRONT THROUGH
WEDNESDAY MORNING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR NEZ005-
006-008-009-023>026-035>037-094.

SEVERE THUNDERSTORM WATCH UNTIL 11 PM CDT /10 PM MDT/ THIS
EVENING FOR NEZ004-005-022-023-094.

&&

POWER
Hazardous weather outlook, Aug 26, 4:17 PM MDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
517 PM CDT TUE AUG 26 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-272230-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
517 PM CDT TUE AUG 26 2008 /417 PM MDT TUE AUG 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A STRONG COLD FRONT WILL ADVANCE SOUTHEAST INTO WESTERN AND NORTH
CENTRAL NEBRASKA TONIGHT. AS IT ENCOUNTERS A WARM...MOIST...AND
MODERATELY UNSTABLE ATMOSPHERE...SCATTERED THUNDERSTORMS WILL
DEVELOP. THESE STORMS ARE EXPECTED TO EVOLVE INTO A BROKEN
LINE...POSING A RISK OF DAMAGING WINDS AND LARGE HAIL ALONG AND
WEST OF AN OGALLALA TO VALENTINE LINE. AS THE NIGHT
PROGRESSES...STORMS MAY INCREASE IN COVERAGE ACROSS THE REMAINDER
OF THE OUTLOOK AREA...THOUGH THE RISK FOR SEVERE WEATHER WILL
DECREASE BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ALONG AND WEST OF AN
OGALLALA TO VALENTINE LINE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

In the hours before

Local storm report, Aug 26, 7:25 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
825 PM CDT TUE AUG 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             5 NNE LAKESIDE          42.13N 102.42W
08/26/2008  E0.75 INCH       SHERIDAN           NE   PUBLIC

&&

BTAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:57 PM MDTSevere Thunderstorm WarningLBFSheridan33 min
Aug 26, 9:53 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker37 min
Aug 26, 10:26 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker49 min
Aug 26, 11:14 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker, Thomas61 min
Aug 27, 12:21 AM MDTSevere Thunderstorm WarningLBFHooker, Logan, McPherson, Thomas54 min
Aug 27, 1:13 AM MDTSevere Thunderstorm WarningLBFLogan, Thomas34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.